Stopping Seroquel without talking to a doctor first could prove risky. Seroquel, or quetiapine fumarate, is a FDA (Food and Drug Administration) approved prescription medication used to treat bipolar disorder and schizophrenia. The drug is considered an "atypical antipsychotic" and helps stabilize moods by decreasing symptoms such as delusions and hallucinations. Seroquel is sometimes used to treat anxiety and sleeping disorders although the FDA has not approved it for these problems. Seroquel is not a habit-forming drug, therefore withdrawal symptoms are not considered dangerous. Discontinuing this medication should be done under the direct care of a physician.
Talk to your physician prior to stopping any atypical antipsychotic medication. Ask him to explain the pros and cons of discontinuing this medication. Tell your physician all other medications you are currently taking. If you are experiencing adverse side effects from taking Seroquel be sure to let your physician know. It may be possible to resolve the problem.
Discuss with your doctor the possible side effects that may occur during this cessation period. The side effects of stopping Seroquel are usually mild. Symptoms such as nausea, vomiting and insomnia are considered rare. The return of previous mental symptoms or a psychotic episode is of greatest concern. Ask about treatment options if side effects arise.
Design a plan along with your physician to stop taking the medication. The plan typically calls for a gradual decrease in medication. It is possible the physician may want to start an alternative medication. Follow the physician care plan as discussed, and call him if any questions or concerns arise.